Hail, Cook
- When
- August 26, 10:18 AM CST
- Where
- Cook County, 30.62 mi NNW of Lutsen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.080, -90.840
A fast moving cold front triggered an isolated hailstorm over the eastern Arrowhead of Minnesota on August 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A fast moving cold front triggered an isolated hailstorm over the eastern Arrowhead of Minnesota on August 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 26, 6:04 AM CST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 704 AM CDT FRI AUG 26 2011 .AVIATION...12Z TAF ISSUANCE COLD FRONT FROM LAKE OF THE WOODS TO NEAR FARGO WILL MOVE RAPIDLY EASTWARD TODAY WITH A SHIFT TO WEST/NORTHWEST WINDS THIS MORNING AT KINL..AROUND MIDDAY AT KHIB/KBRD AND EARLY TO MID AFTERNOON AT KDLH/KHYR. BAND OF TSTORMS WILL AFFECT KHYR THIS MORNING..AND THERE MAY BE A SHORT WINDOW FOR REDEVELOPMENT OVER NW WISCONSIN 18-21Z BEFORE WIND SHIFT TO THE WEST. WINDS MAY GUST UP TO 15 KT BEHIND FRONTAL PASSAGE FOR A FEW HOURS..BUT RIDGE AXIS WILL BUILD IN RAPIDLY TONIGHT..ALLOWING FOR WINDS TO DROP TO AROUND 5 KT OR LESS IN MOST LOCALES BY 06-08Z. SOME PATCHY FOG IS POSIBLE AT KHIB/KHYR SAT MORNING. && .PREV DISCUSSION... /ISSUED 342 AM CDT FRI AUG 26 2011/ DISCUSSION... TODAY THROUGH SATURDAY... SHORT TERM CONCERNS ARE ON THE SCATTERED SHOWERS AND THUNDERSTORMS PROGGED TO MOVE THROUGH THE NORTHLAND THIS MORNING AND LINGER ACROSS NW WI INTO THE EARLY AFTERNOON. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...HOWEVER A FEW WEAK TO STRONG STORMS COULD POSSIBLY FLARE UP ACROSS THE NRN TIER COUNTIES THIS MORNING...AND/OR ACROSS NW WI COUNTIES EARLY THIS AFTERNOON. UPPER LEVEL HIGH CENTERED OVER THE FOUR CORNERS REGION CONTINUES TO DOMINATE MUCH OF THE WRN HALF OF THE COUNTRY. AN UPPER S/W IS POSITIONED JUST OFF THE PAC COAST...A WEAK UPPER WAVE IS MOVING ACROSS THE DAKOTAS AND NRN MN...AND HURRICANE IRENE IS LOOMING OFF THE GA/FL COAST MOVING SLOWLY NWD. NEAR TERM CONCERNS ARE WITH THE APPROACHING UPPER S/W AND SFC COLD FRONT MOVING THROUGH THE UPPER MIDWEST TODAY. MAIN SFC LOW IS JUST NE OF THE MANITOBA LAKES MOVING INTO NRN ONTARIO...WITH THE TROUGH AXIS/COLD FRONT LAGGING BACK TO THE SW IN ERN N DAKOTA INTO CENTRAL S DAKOTA. THE MAIN BAND OF PRECIP...ATTM ONLY SHOWERS SOUTH OF INTL BORDER WITH A FEW T-STORMS IN WRN ONTARIO...IS OUT AHEAD OF THE FRONT AND MAINLY BEING FORCED BY WEAK-MDT 500MB PVA AND AN ELEVATED NARROW INSTABILITY AXIS. LATEST RUC SOUNDINGS INDICATE THAT AN AREA OF NERN MN WILL SEE ELEVATED CAPE VALUES INCREASE AND MID-LEVEL LAPSE RATES STEEPEN THIS MORNING...AND ALLOW FOR SCATTERED THUNDERSTORM DEVELOPMENT EAST OF A LINE FROM INTL FALLS TO BEMIDJI. RECENT DLH RADAR TRENDS ARE IN LINE WITH THIS DEVELOPMENT AS ECHOES TO THE NORTH HAVE INCREASED IN INTENSITY WITHIN THE LAST HOUR. NO MAJOR CHANGES TO THE POP/WX FORECAST...WITH SCATTERED SHOWERS/T-STORMS PASSING THROUGH THE REGION THIS MORNING AND LINGERING INTO NW WI INTO THE EARLY AFTERNOON. MINOR THREATS OF OCCASIONAL LIGHTNING...SMALL HAIL AND GUSTY WINDS WITH THESE STORMS. BY LATE THIS AFTERNOON AND EVENING HIGH PRESSURE BUILDS IN FROM THE NW AND DRYS CONDITIONS OUT RAPIDLY. THIS HIGH WILL DOMINATE THE UPPER MIDWEST...INCLUDING ALL OF THE NORTHLAND THE REST OF TONIGHT AND MOST OF TOMORROW. CLEAR SKIES TONIGHT...ALONG WITH CALM WINDS WILL ALLOW TEMPERATURES TO DROP INTO THE LOWER 40S TO THE NORTH AND UPPER 40S SOUTH. WOULD NOT BE SURPRISED TO SEE A FEW UPPER 30S AROUND EMBARRASS OR BABBITT. MOSTLY SUNNY SKIES ON SATURDAY WITH HIGHS IN THE LOWER TO MID 70S WILL MAKE THE START OF THE WEEKEND VERY PLEASANT. EXTENDED...SATURDAY NIGHT THROUGH THURSDAY... NEXT UPPER LEVEL IMPULSE AND ASSOCIATED COLD FRONT WILL AFFECT THE REGION FROM LATE SAT NIGHT THRU SUNDAY AS AMPLIFYING WAVE WILL DIVE SEWD FROM THE CANADIAN PRAIRIE PROVINCES INTO THE MID MISSISSIPPI VALLEY REGION. WHILE MOISTURE WILL REMAIN SOMEWHAT LIMITED AHEAD OF THIS FEATURE..FORCING WILL BE FAIRLY STRONG AND WE HAVE RAISED POPS SLIGHTLY FOR THIS TIME PERIOD. OVERALL SYNOPTIC PATTERN IS THEN FORECASTED TO UNDERGO GRADUAL CHANGES DURING THE MON-THUR TIME FRAME WITH HEIGHT RISES OVER THE CENTRAL CONUS AND GREAT LAKES REGION..WHILE LARGE SCALE TROFFING DEVELOPS OVER MUCH OF THE CENTRAL AND NORTHERN ROCKIES. SUSTAINED WARM/MOIST ADVECTION AND BUILDING HEIGHTS WILL LIKELY LEAD TO SEVERAL PERIODS OF SHOWERS/TSTORMS BEGINNING TUESDAY AND PERSISTING THRU THE REST OF THE 7 DAY FORECAST PERIOD. LATEST MEDIUM RANGE MODELS SUGGEST THAT STRONGER CAPPING MAY TRY TO BUILD NORTHWARD BY THURSDAY..BUT IT IS GETTING PRETTY LATE IN THE SEASON FOR FAR NORTHWARD PENETRATION OF THE SURFACE-BASED WARM SECTOR. THUS..WITH MUCH OF NRN MN/NW WI LYING WITHIN PRIMARY WARM ADVECTION ZONE CHANCES FOR NOCTURNALLY DRIVEN CONVECTIVE SYSTEMS APPEAR TO BE PRETTY GOOD DURING THE MIDDLE PART OF THE WEEK AS THE WARM SECTOR TRIES TO BUILD N/NE. && .POINT TEMPS/POPS... DLH 80 52 74 52 / 40 10 0 10 INL 80 41 72 48 / 20 10 0 20 BRD 83 50 75 53 / 20 10 10 20 HYR 83 47 76 47 / 30 10 0 10 ASX 83 52 74 50 / 40 10 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 411 AM CDT FRI AUG 26 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 411 AM CDT FRI AUG 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL ROLL ACROSS THE NORTHLAND THIS MORNING AND INTO THE EARLY AFTERNOON. ANY STORMS THAT DO FORM WILL BE WEAK...WITH OCCASIONAL LIGHTNING...SMALL HAIL AND VERY BRIEF DOWNPOURS. SEVERE WEATHER WITH THESE STORMS IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY INTO EARLY MONDAY...AND AGAIN LATE TUESDAY THROUGH THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-271030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 411 AM CDT FRI AUG 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THIS MORNING AND INTO THE EARLY AFTERNOON. SOME OF THESE STORMS COULD CONTAIN LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY INTO EARLY MONDAY...AND AGAIN LATE TUESDAY THROUGH THE MIDDLE OF THE WEEK. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
609 AM CDT FRI AUG 26 2011
MNZ012-019-020-037-261145-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
609 AM CDT FRI AUG 26 2011
...STRONG THUNDERSTORMS APPROACHING THE TWIN PORTS...
AT 606 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
BOULDER LAKE TO 4 MILES SOUTH OF BROOKSTON...MOVING EAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
TWIG AND SAGINAW BY 615 AM...
FREDENBERG BY 620 AM...
MUNGER BY 625 AM...
ADOLPH AND HERMANTOWN BY 630 AM...
ARNOLD BY 635 AM...
DULUTH AND ALGER BY 640 AM...
PALMERS AND KNIFE RIVER BY 645 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4676 9288 4726 9233 4721 9134 4693 9178
4679 9207 4676 9207
TENTINGERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
707 AM CDT FRI AUG 26 2011
WIZ001>003-007-008-261230-
ASHLAND-BAYFIELD-DOUGLAS-SAWYER-WASHBURN-
707 AM CDT FRI AUG 26 2011
...THUNDERSTORMS MOVING ACROSS NORTHWEST WISCONSIN...
AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF PORT
WING TO SPRINGBROOK...MOVING EAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
UPPER EAU CLAIRE LAKE... TOTAGATIC FLOWAGE...
STONE LAKE... IRON RIVER... NELSON LAKE...
HERBSTER... HAYWARD... CORNUCOPIA...
NORTHWOODS BEACH... LITTLE ROUND LAKE... INO...
DRUMMOND... CHIEF LAKE... CABLE...
CHIPPEWA LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4584 9186 4677 9161 4680 9138 4690 9119
4687 9111 4698 9098 4699 9092 4695 9095
4695 9092 4699 9088 4697 9083 4702 9062
4690 9063 4684 9072 4685 9065 4677 9067
4673 9076 4674 9078 4667 9069 4586 9087SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
735 AM CDT FRI AUG 26 2011
WIZ002>004-008-009-261300-
ASHLAND-BAYFIELD-IRON-PRICE-SAWYER-
735 AM CDT FRI AUG 26 2011
...THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHWEST WISCONSIN...
AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
SAND BAY TO COUDERAY...MOVING EAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
TEAL LAKE... WASHBURN... RADISSON...
NAMEKAGON... BARKSDALE... RASPBERRY ISLAND...
OAK ISLAND... LA POINTE... SANBORN...
RED CLIFF... OJIBWA... BAYFIELD...
ASHLAND... MADELINE ISLAND... WINTER...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4568 9147 4695 9104 4704 9055 4700 9053
4702 9059 4697 9061 4698 9051 4691 9051
4689 9043 4686 9050 4691 9051 4690 9064
4684 9072 4688 9060 4684 9056 4674 9078
4660 9057 4655 9031 4567 9052SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
758 AM CDT FRI AUG 26 2011
WIZ002>004-008-009-261315-
ASHLAND-BAYFIELD-IRON-PRICE-SAWYER-
758 AM CDT FRI AUG 26 2011
...THUNDERSTORMS CONTINUE ACROSS NORTHWEST WISCONSIN...
AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADELINE ISLAND TO 6
MILES SOUTH OF WINTER...MOVING EAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
MICHIGAN ISLAND... MORSE... SAXON...
GURNEY... GLIDDEN... CEDAR...
UPSON... PENCE... PARK FALLS...
MONTREAL... KIMBALL... IRON BELT...
GILE... FIFIELD... BUTTERNUT...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4568 9146 4646 9139 4690 9089 4690 9062
4683 9071 4691 9057 4692 9058 4692 9052
4687 9058 4692 9043 4686 9048 4685 9056
4677 9067 4674 9078 4660 9057 4651 9022
4643 9014 4562 9028SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
820 AM CDT FRI AUG 26 2011
WIZ003-004-008-009-261345-
ASHLAND-IRON-PRICE-SAWYER-
820 AM CDT FRI AUG 26 2011
...STRONG THUNDERSTORMS MOVING OVER NORTHWEST WISCONSIN...
AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
CEDAR TO GLIDDEN TO 13 MILES NORTHWEST OF CATAWBA...MOVING EAST AT 35
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL BE NEAR...
UPSON AND SAXON BY 825 AM...
PARK FALLS BY 830 AM...
PENCE AND KIMBALL BY 835 AM...
PHILLIPS AND MONTREAL BY 840 AM...
HURLEY BY 845 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
BOATERS ON AREA LAKES SHOULD GO TO SHORE AND SEEK INDOOR SHELTER
WHEN THE STORMS APPROACH.
LAT...LON 4555 9069 4563 9070 4564 9086 4615 9067
4662 9061 4660 9049 4655 9039 4656 9033
4651 9022 4634 9010 4630 8991 4598 8992
4597 9003 4544 9005
CLCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1057 AM CDT FRI AUG 26 2011
MNZ012-021-261700-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
1057 AM CDT FRI AUG 26 2011
...THUNDERSTORM HEADED TOWARD SEAGULL LAKE...
AT 1055 AMC...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF KNIFE LAKE...MOVING EAST AT 45
MPH. THE STORM WILL BRING LIGHTNING AND A BRIEF DOWNPOUR.
THIS STORM IS CAPABLE OF PRODUCING
* THE THUNDERSTORM WILL BE NEAR...
SEA GULL LAKE BY 1100 AM...
THE STORM WILL MOVE OVER THE NORTHERN PORTION OF THE BOUNDARY WATERS
CANOE AREA WILDERNESS.
SEEK SHELTER IN A STURDY STRUCTURE. IF NONE IS AVAILABLE GO ONSHORE
AWAY FROM THE WATERS EDGE UNTIL THIS STORM HAS PASSED.
LAT...LON 4819 9082 4816 9076 4810 9074 4811 9064
4814 9058 4811 9054 4811 9008 4808 9000
4802 8997 4799 8988 4797 8988 4804 9121
4812 9121 4822 9098 4823 9082
CCThe Duluth radar (KDLH), 172 km away, was scanning. The volume nearest the first event began at 16:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342142.